Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (5)

1 - 5 of 5 WebM&M Case Studies
Nasim Wiegley, M.D. and José A. Morfín, M.D. | January 29, 2020
A 54-year-old man was found unconscious at home with multiple empty bottles of alcoholic beverages nearby and was brought to the emergency department by his family members. He was confused and severely hyponatremic, so he was admitted to the intensive care unit (ICU). His hospital stay was complicated by an error in the administration of hypertonic saline.
Robert L. Poole, PharmD; Tessa Dixon, PharmD| December 1, 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.